HOMEPRODUCTSSERVICESCOMPANYCONTACTFAQResearchDictionaryPharmaMobileSign Up FREE or Login

Loss of seizure control due to anticonvulsant-induced hypocalcemia.

AbstractOBJECTIVE:
To report a case of loss of seizure control due to hypocalcemia resulting from long-term treatment with phenytoin and phenobarbital.
CASE SUMMARY:
A 32-year-old mentally retarded man presented with a 12-month history of loss of seizure control, after being seizure-free for 5 years on a fixed regimen of phenobarbital and phenytoin. He had been institutionalized at the age of 10 years and had received anticonvulsant drugs since he was diagnosed with tonic-clonic epilepsy 20 years ago. On investigation, serum concentrations of the anticonvulsant drugs were within the therapeutic range, indicating adequate medication dosages. Serum biochemistry was consistent with vitamin D deficiency: hypocalcemia, reduced 25-hydroxyvitamin D, increased alkaline phosphatase, and increased parathormone. Seizure control was regained after serum calcium had been normalized with administration of vitamin D and calcium.
DISCUSSION:
Antiepileptic drugs (AEDs) cause vitamin D deficiency through induction of hepatic microsomal enzymes that metabolize vitamin D. Institutionalized subjects are more vulnerable because of the added factors of multidrug therapy, poor diet, reduced exposure to sunlight, and physical inactivity. The resulting hypocalcemia can cause reactive seizures, thus offsetting the anticonvulsant action of the drugs. An objective causality assessment revealed that the adverse reactions of both phenobarbital and phenytoin were probable.
CONCLUSIONS:
Hypocalcemic seizures are uncommon and underdiagnosed complications of long-term therapy with AEDs. Loss of seizure control in a patient stabilized on AEDs is an indication to check the patient's calcium status. Proper treatment of this complication is vitamin D and calcium supplementation. Prophylactic supplementation with vitamin D is necessary in institutionalized patients treated with AEDs.
AuthorsFawzi Elhami Ali, Mahmoud A Al-Bustan, Waleed A Al-Busairi, Fatema A Al-Mulla
JournalThe Annals of pharmacotherapy (Ann Pharmacother) Vol. 38 Issue 6 Pg. 1002-5 (Jun 2004) ISSN: 1060-0280 [Print] United States
PMID15084684 (Publication Type: Case Reports, Journal Article)
Chemical References
  • Anticonvulsants
  • Phenytoin
  • Phenobarbital
Topics
  • Adult
  • Anticonvulsants (adverse effects)
  • Humans
  • Hypocalcemia (chemically induced)
  • Male
  • Phenobarbital (adverse effects)
  • Phenytoin (adverse effects)
  • Seizures (etiology, prevention & control)
  • Vitamin D Deficiency (chemically induced)

Join CureHunter, for free Research Interface BASIC access!

Take advantage of free CureHunter research engine access to explore the best drug and treatment options for any disease. Find out why thousands of doctors, pharma researchers and patient activists around the world use CureHunter every day.
Realize the full power of the drug-disease research network!


Choose Username:
Email:
Password:
Verify Password: